Non-steroidal anti-inflammatory drugs (NSAIDs) and Helicobacter pylori are known to share a number of pathogenic mechanisms, but there is no evidence to show a significant synergic action between the two risk factors. Studies assessing this subject have differed in almost every aspect of their methodology, including the definition of a NSAID user as well as the types, doses, duration and their indications for NSAID use. They also differed in their end-points, the definition of dyspepsia and the regimes used for eradication of H. pylori. However, some conclusions may be drawn from the results of clinical trials. In H. pylori-positive patients without mucosal lesions, NSAIDs may aggravate dyspeptic symptoms but, with the exception of elderly patients, they do not present a definite major risk of gastric and duodenal lesions and, above all, of ulcer-correlated complications. So what recommendations can be made with regard to H. pylori eradication in patients requiring treatment with NSAIDs? The microorganism and the anti-inflammatory drugs are undoubtedly independent causes of gastric and duodenal damage. Patients taking NSAIDs who are found to have gastric or duodenal ulcers should therefore be tested for the bacterium and specifically treated, since H. pylori and NSAID-induced ulcers may be macroscopically indistinguishable. Whether asymptomatic patients taking NSAIDs should be tested and treated for H. pylori infection is still a matter of debate.
|Titolo:||Review article: Helicobacter pylori and NSAID gastropathy|
|Settore Scientifico Disciplinare:||Settore MED/12 - Gastroenterologia|
|Data di pubblicazione:||2001|
|Appare nelle tipologie:||01 - Articolo su periodico|